Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Products of roots of the identity


Authors: M. Hladnik, M. Omladic and H. Radjavi
Journal: Proc. Amer. Math. Soc. 129 (2001), 459-465
MSC (2000): Primary 47A65; Secondary 47B47, 47D03
DOI: https://doi.org/10.1090/S0002-9939-00-05563-5
Published electronically: August 28, 2000
MathSciNet review: 1707518
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

It is proved that every invertible bounded linear operator on a complex infinite-dimensional Hilbert space is a product of five $n$-th roots of the identity for every $n > 2$. For invertible normal operators four factors suffice in general.


References [Enhancements On Off] (What's this?)

  • 1. A. Brown, C. Pearcy, Multiplicative commutators of operators, Canad. J. Math. 18 (1966), 737-749. MR 34:608
  • 2. D.Z. Djokovic, Products of two involutions, Arch. Math. 18 (1967), 582-584. MR 36:2630
  • 3. L. Grunenfelder, T. Kosir, M. Omladic, and H. Radjavi, On groups generated by elements of prime order, Geom. Dedicata 75 (1999), 317-332. CMP 99:14
  • 4. W.H. Gustafson, P.R. Halmos, and H. Radjavi, Products of involutions, Lin. Alg. Appl. 13 (1976), 157-162. MR 53:3135
  • 5. P. Halmos, S. Kakutani, Products of symmetries, Bull. Amer. Math. Soc. 64 (1958), 77-78. MR 20:6658
  • 6. H. Radjavi, The group generated by involutions, Proc. Royal Irish Acad. 81A (1981), 9-12. MR 83c:47006
  • 7. M.J. Wonenburger, Transformations which are products of two involutions, J. Math. Mech. 16 (1966), 327-338. MR 34:5850

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A65, 47B47, 47D03

Retrieve articles in all journals with MSC (2000): 47A65, 47B47, 47D03


Additional Information

M. Hladnik
Affiliation: Department of Mathematics, University of Ljubljana, Jadranska 19, 1000 Ljubljana, Slovenia
Email: milan.hladnik@fmf.uni-lj.si

M. Omladic
Affiliation: Department of Mathematics, University of Ljubljana, Jadranska 19, 1000 Ljubljana, Slovenia
Email: matjaz.omladic@fmf.uni-lj.si

H. Radjavi
Affiliation: Department of Mathematics, Statistics and Computing Science, Dalhousie University, Halifax, Nova Scotia, Canada B3H 3J5
Email: radjavi@mscs.dal.ca

DOI: https://doi.org/10.1090/S0002-9939-00-05563-5
Keywords: Invertible operators, normal operators, compact operators, roots of the identity, group commutators
Received by editor(s): September 1, 1998
Received by editor(s) in revised form: April 20, 1999
Published electronically: August 28, 2000
Additional Notes: This work was supported in part by the Ministry of Science and Technology of Slovenia and by the NSERC of Canada.
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society